Format

Send to

Choose Destination
Pediatr Neurol. 2016 Jan;54:82-4. doi: 10.1016/j.pediatrneurol.2015.10.006. Epub 2015 Oct 24.

Hepatic Dysfunction as a Complication of Combined Valproate and Ketogenic Diet.

Author information

1
Department of Pediatrics, Johns Hopkins Hospital, Baltimore, Maryland.
2
Departments of Pediatrics and Neurology, Johns Hopkins Hospital, Baltimore, Maryland. Electronic address: ekossoff@jhmi.edu.

Abstract

BACKGROUND:

The ketogenic diet has long been shown to be an effective therapy for children with medication-refractory seizures. Most complications of the ketogenic diet include short-lived gastrointestinal disturbances, acidosis, and dyslipidemia. Hepatic dysfunction and pancreatitis are among the less common but more serious complications of the ketogenic diet. Many patients on the ketogenic diet receive adjunct treatment with an anticonvulsant drug, and valproate is frequently used.

METHODS AND RESULTS:

We describe a child who developed hepatic dysfunction in association with the combined use of valproate and the ketogenic diet. After stopping the valproate and then restarting the ketogenic diet, her liver enzymes normalized, and she was able to achieve markedly improved seizure control and quality of life.

CONCLUSIONS:

Although caution should be advised when using both treatments simultaneously, the development of hepatic dysfunction should not preclude continuation of the ketogenic diet, as the hepatotoxic effects may be completely reversed once the valproate is stopped.

KEYWORDS:

complications; epilepsy; hepatitis; ketosis; liver; side effects; valproic acid

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center